MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 1.5MM X 9MM CTX SCR T4 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 1.5MM X 9MM CTX SCR T4 S-T; PLATE, FIXATION, BONE
Model Number 74401509
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687)
Date of Event 07/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the vlp titanium 1.5 mm x 9 mm cortex screw t4 self-tapping was left without a head when it was screwed in.Surgery was resumed, after a non-significant delay, with the same device.No further complications were reported as a consequence of this problem.
 
Additional Manufacturer Narrative
Section h3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, no relevant supporting clinical information has been provided to assist with a clinical investigation.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time, nor can a clinical root cause of the breakage be determined.Patient impact: the patient's current condition was reported as stable, however, the patient impact beyond the reported events cannot be determined based on the limited information provided.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for mini-fragment plating system revealed that cracking or fracture of implant components have been identified in adverse effects section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy is controlled during manufacture.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to excessive forces applied to implant or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.E1: initial reporter name and address, h6: health effect - clinical code and health effect - impact code.

Brand Name
VLP TI 1.5MM X 9MM CTX SCR T4 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15237786
Report Number1020279-2022-03682
Device Sequence Number4693629
Product Code HRS
UDI-Device Identifier00885556489291
UDI-Public00885556489291
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K143050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74401509
Device Catalogue Number74401509
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2022
Supplement Date Received by Manufacturer09/15/2022
Initial Report FDA Received Date08/16/2022
Supplement Report FDA Received Date09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient SexMale